Management

Heparin-induced skin lesions should be considered a possible marker for the HIT syndrome (Warkentin et al., 2005b). Platelet count monitoring, if not already being performed, should be initiated and continued for several days, even after stopping heparin administration. The reason is that some patients develop a fall in platelet count, together with thrombosis (often affecting limb arteries), that begins several days after stopping the heparin (Warkentin, 1996a, 1997). An alternative anticoagulant, such as danaparoid, lepirudin, or argatroban, should be given, particularly in patients whose original indication for anticoagulation still exists or who develop progressive thrombocytopenia. The skin lesions themselves should be managed conservatively whenever possible, although some patients require debri-dement of necrotic tissues followed by skin grafting (Hall et al., 1980).

Rule 9

Erythematous or necrotizing skin lesions at heparin injection sites should be considered dermal manifestations of the HIT syndrome, irrespective of the platelet count, unless proved otherwise. Patients who develop thrombocytopenia in association with heparin-induced skin lesions are at increased risk for venous and, especially, arterial thrombosis.

0 0

Post a comment